Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 170, NWS La Crosse, WI

September 11, 2000Juneau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 11, 2000, 7:14 PM CDT for Juneau County, Wisconsin. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 7:14 PM CDT (00:14 UTC)
Expired
Sep 11, 2000, 8:15 PM CDT
In force
61 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Juneau County, WI

What was reported inside it

TimeReportWhereRemark
Sep 11, 7:29 PM CDTHail 0.75(Vok)Volk Aaf Camp D, WI
Sep 11, 7:50 PM CDTHail 1Mauston, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 5:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2000-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2000-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-427 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 120014
SVRLSE
WIC057-120115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
714 PM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JUNEAU COUNTY IN CENTRAL WISCONSIN

* UNTIL 815 PM CDT

* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS FROM SPARTA TO 5 MILES EAST OF 
  MARSHFIELD...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE...
  NEAR NECEDAH AND MATHER AROUND 725 PM CDT
  NEAR NEW LISBON AT 730 PM CDT
  NEAR MAUSTON AT 740 PM CDT

A TORNADO WATCH REMAINS IN EFFECT. REMEMGBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES SO REMAIN ALERT.

SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:20 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Sep 11, 2:20 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT MON SEP 11 2000

PRIMARY CONCERN...SEVERE WEATHER POTENTIAL INTO THIS EVENING.

SURFACE ANALYSIS INDICATED LOW PRESSURE IN SOUTHEAST MN...MOVING
ALONG FRONTAL BOUNDARY EXTENDING FROM NORTHWEST WI TO WESTERN IOWA.
AIR MASS VERY MOIST AND UNSTABLE AHEAD OF THE FRONT WITH MSAS
INDICATING LIFTED INDICES OF MINUS 8 AND GOOD LOW LEVEL MOISTURE
CONVERGENCE. SHORT WAVE SEEN IN WATER VAPOR IMAGERY ADVANCING ACROSS
THE NORTH DAKOTA/CANADIAN BORDER AS UPPER LEVEL TROUGH AMPLIFIES.

12Z MODELS INITIALIZED WELL AND AGREE THAT UPPER LEVEL TROUGH WILL
MOVE RAPIDLY TOWARD THE GREAT LAKES TONIGHT...SWEEPING THE ASSOCIATED
SURFACE COLD FRONT QUICKLY ACROSS THE FORECAST AREA THIS EVENING.
WITH RESPECT TO DETAILS...PREFER THE ETA MODEL OVERALL...ESPECIALLY
WITH DEPICTION OF QPF ASSOCIATED WITH STRONG CONVECTION THIS EVENING.

ALL PARAMETERS STILL POINT TO POTENTIAL FOR SEVERE WEATHER IN THE
FORECAST AREA LATE THIS AFTERNOON INTO THIS EVENING AS THE COLD FRONT
MOVES THROUGH. ATMOSPHERE QUITE UNSTABLE WITH CAPES OF 3000-4000
J/KG...K AND LIFTED INDICES OF 35 TO 40 AND MINUS 8 RESPECTIVELY.
IN ADDITION...STRONG UPPER LEVEL DIVERGENCE NOTED ASSOCIATED WITH 100
KNOT 300 MB JET ALONG THE U.S./CANADIAN BORDER PROVIDES LARGE SCALE
ASCENT TO FUEL DEEP CONVECTION.

DUE TO STEADY PACE OF COLD FRONT...STORMS EXPECTED TO MOVE ALONG
RATHER QUICKLY AND EXIT THE FORECAST AREA THIS EVENING. THIS SHOULD
PRECLUDE ANY POTENTIAL FOR FLASH FLOODING FOR OUR NORTH CENTRAL WI
ZONES WHERE 2 TO 4 INCHES OF RAIN FELL LAST NIGHT. THEREFORE...WILL
PLAN TO CANCEL FLASH FLOOD WATCH THAT WAS TO BE IN EFFECT THROUGH
THIS EVENING FOR THAT AREA.

WEATHER NIL NEXT SEVERAL DAYS...AS HIGH PRESSURE BUILDS IN WITH MUCH
COOLER AND DRIER AIR MASS. NEXT FRONTAL BOUNDARY EXPECTED TO MOVE
INTO THE AREA WEDNESDAY...BUT THIS SYSTEM SHOULD PASS THROUGH DRY AS
MOISTURE WILL BE LIMITED.

CURRENT FORECAST TEMPERATURES APPEAR TO BE ON TARGET BASED ON
FORECAST SOUNDINGS. THIS SUPPORTS LOWS IN THE MIDDLE 40S TO MIDDLE
50S...WHILE DAYTIME HIGHS REACH THE UPPER 60S TO MIDDLE 70S NEXT
COUPLE OF DAYS.

.LSE...NONE.

THOMPSON

In the hours before

Local storm report, Sep 11, 4:59 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
459 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    ELLENBORO                 WI   .75 INCH HAIL
09/11/00   GRANT                          DIME SIZE HAIL REPORTED BY
                                          STORM SPOTTERS AND            X
                                          EMERGENCY MANAGER.

SHEA

N
Local storm report, Sep 11, 5:29 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
529 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    1 N CUBA CITY             WI   1.25 INCH HAIL
09/11/00   GRANT

0440 PM    4 W CUBA CITY             WI   1 INCH HAIL
09/11/00   GRANT

0455 PM    ELLENBORO                 WI   .75 INCH HAIL
09/11/00   GRANT                          REPORTED BY SPOTTERS AND
                                          EMERGENCY MANAGER.

0508 PM    DICKEYVILLE               WI   60 MPH WIND GUST
09/11/00   GRANT                          REPORTED BY FIRE
                                          DEPARTMENT.

0510 PM    DICKEYVILLE               WI   WIND DAMAGE
09/11/00   GRANT                          LARGE TREES DOWN.

SHEA

N
Local storm report, Sep 11, 5:49 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
549 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    DICKEYVILLE               WI   .75 INCH HAIL
09/11/00   GRANT                          REPORTED BY SPOTTERS.

0500 PM    KIELER                    WI   60 MPH WIND GUST
09/11/00   GRANT

0510 PM    WINONA                    MN   1.75 INCH HAIL
09/11/00   WINONA                         REPORTED BY COUNTY
                                          EMERGENCY MANAGEMENT.

0534 PM    ETTRICK                   WI   1.75 INCH HAIL
09/11/00   TREMPEALEAU

0545 PM    2 S ARCADIA               WI l  .75 INCH HAIL
09/11/00   TREMPEALEAU                    REPORTED ALONG COUNTY ROAD
                                          G AND HIGHWAY 93.

SHEA

N

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.